Oregon, 2009

High Wind in Oregon, November 16 to 17, 2009

November 16 to 17, 2009 · NWS PQR · 7 events in 7 counties and zones

A strong Pacific storm brought strong winds to much of the Pacific northwest.

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific storm brought strong winds to much of the Pacific northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 16, 2:57 AM PST, 38 minutes earlier.

Area forecast discussion, Nov 16, 2:57 AM PST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
257 AM PST MON NOV 16 2009

.SYNOPSIS...A COLD FRONT OFFSHORE WILL SLOWLY PUSH TOWARD THE COAST
TODAY...BEFORE A STRONG LOW LIFTING NE INTO VANCOUVER ISLAND PUSHES
THE FRONT INLAND EARLY TUE. AN UPPER LEVEL TROUGH WILL FOLLOW EARLY
WED. AN ACTIVE WEATHER PATTERN WILL CONTINUE LATER IN THE WEEK...
WITH ANOTHER FRONTAL SYSTEM EXPECTED TO MOVE THROUGH WED NIGHT AND
THU.

&&

.SHORT TERM...SATELLITE IMAGERY SHOWS A LARGE LOW COVERING THE GULF
OF ALASKA...WITH A STRONG WAVY FRONT EXTENDING FROM VANCOUVER ISLAND
SW TO NEAR 40N/135W. A TIGHT PRES GRADIENT HAS DEVELOPED AHEAD OF THE
FRONT...WITH COASTAL WINDS NEAR HIGH WIND CRITERIA AT CLATSOP SPIT AT
10Z. MODEL RUNS HAVE SHOWN THAT THE FRONT MAY TEMPORARILY
SLIP INTO THE NW CORNER OF THE FORECAST AREA TODAY WITH THE PASSAGE
OF A WAVE ALONG THE FRONT. COASTAL WINDS SHOULD CONTINUE TO INCREASE
THIS MORNING AS THE FRONT APPROACHES...BUT IT APPEARS THE WINDS ON
THE S WA COAST MAY DROP OFF FOR A WHILE THIS AFTERNOON AS THE FRONT
DIPS TO THE S.

THE OFFSHORE COLD FRONT REMAINS THE FOCUS THROUGH TUE MORNING AS IT
SLOWLY MAKES IT WAY INLAND...PUSHED IN BY A DEEP UPPER TROUGH THAT
MOVES INLAND EARLY WED. SEVERAL WAVES ARE EXPECTED TO MOVE ALONG THE
FRONT...INCREASING SURFACE PRES GRADIENTS...CAPPED BY AN INTENSE LOW
LIFTING NE INTO VANCOUVER ISLAND EARLY TUE MORNING. GFS AND NAM MODEL
RUNS INDICATE 850MB WINDS TONIGHT PEAKING IN THE RANGE OF 70 TO 80
KT...WHICH PUTS IT IN THE 5TH TO 6TH STANDARD DEVIATION. WHILE THE
COASTAL WATERS APPEAR POISED TO TAKE THE BRUNT OF THIS STORM... THE
COAST ALSO SEES SOME POTENTIALLY DESTRUCTIVE STRENGTH WINDS. MODEL
SURFACE PRES GRADIENTS SUPPORT A LONGER THAN NORMAL WARNING ON THE
COAST...RUNNING FROM THE PRESENT TIME THROUGH TUE MORNING. PEAK WINDS
ARE EXPECTED WITH THE FRONT TONIGHT. MODELS SUGGEST WE MAY GET
ADVISORY LEVEL WIND IN THE WILLAMETTE VALLEY TONIGHT...ALONG WITH THE
THREAT OF HIGH WINDS FOR THE EXPOSED AREAS OF THE COAST RANGE. WILL
CONTINUE WITH A WATCH FOR THE N OREGON COAST RANGE AND WILLAPA HILLS.

THERE WILL BE A SHARP DROP IN SNOW LEVELS TUE AND TUE NIGHT AS A
COLDER AIR MASS MOVES INLAND BEHIND THE FRONT AND WITH THE UPPER
TROUGH. A FAIRLY STRONG WESTERLY FLOW MAY YIELD ENOUGH SNOWFALL FOR
POTENTIAL ADVISORIES IN THE CASCADES AND HIGHER COAST RANGE. CURRENT
MODELS SHOW PRECIP DROPPING OFF WED AS WEAK RIDGING MOVES INLAND
AHEAD OF THE NEXT STRONG SYSTEM MOVING TOWARD THE EASTERN PAC. RW

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...A NE PAC FRONT
SHAPES UP OVER THE NORTH PACIFIC AND ARRIVES LATE WED INTO THU. THIS
FRONT HAS THE POTENTIAL TO BE QUITE STRONG...WITH PLENTY OF MOISTURE
POTENTIAL AND THE POSSIBILITY FOR ANOTHER ROUND OF STRONG WINDS ALONG
AT LEAST THE COAST. WILL NEED TO WATCH THIS SYSTEM AS TIME CLOSES IN
FOR SPECIFIC IMPACTS. THE TROUGH ASSOCIATED WITH THIS SYSTEM IS
INDICATED BY THE MODELS TO MOVE ACROSS THE PAC NW LATE FRI. MODELS
THEN DIVERGE ON A SOLUTION FOR THE LATER HALF OF THE
EXTENDED...THOUGH ALL TREND TOWARD CONTINUING AN ACTIVE WET PATTERN.
HAVE MADE MINIMAL CHANGES TO THE FORECAST BEYOND THE END OF THE WEEK.
BROWN

&&

.AVIATION...EXPECT DETERIORATING CONDITIONS ALONG THE COAST TODAY
WITH RAIN AND STRENGTHENING S-SW WINDS. SOME GUSTS 45-60 KT WILL BE
POSSIBLE AT TIMES BY THIS EVENING. CIGS ALONG THE COAST MAINLY MVFR
TODAY...BUT SOME IFR IS POSSIBLE AT TIMES IN AREAS OF HEAVIER
RAIN...ESPECIALLY ALONG THE NORTH COAST. INLAND...EXPECT MAINLY VFR
CONDITIONS THROUGH THIS EVENING WITH INCREASING S-SW WINDS AT THE
SURFACE AND ALOFT. THE HEAVIEST RAIN WILL LIKELY HOLD OFF INLAND
UNTIL AT LEAST 06Z... LIKELY EVEN LATER THAN THAT. SOME LOCALIZED
LOW LEVEL WIND SHEAR IS POSSIBLE NEAR THE COLUMBIA GORGE WITH STRONG
S-SW WINDS ON TOP OF GUSTY EAST WINDS COMING THROUGH THE GORGE AT
TIMES.

KPDX AND APPROACHES...VFR WITH INCREASING SE WINDS THROUGH THIS
EVENING. SOME LOCALIZED LOW LEVEL WIND SHEAR IS POSSIBLE NEAR THE
COLUMBIA GORGE DUE TO EAST WINDS AT SURFACE AND STRONG S-SW WINDS
ALOFT. SOME ISOLATED SHOWERS ARE POSSIBLE THROUGH THIS EVENING...
BUT THE BULK OF THE RAIN ASSOCIATED WITH INCOMING FRONT WILL LIKELY
HOLD OFF UNTIL AFTER 06Z.  WEAGLE

&&

.MARINE...A VERY IMPRESSIVE STORM SYSTEM IS BEGINNING TO TAKE SHAPE
OVER THE NE PAC THIS MORNING...AND WILL BE THE DOMINANT WEATHER
PLAYER FOR THE NEXT 24-48 HOURS. SOLID GALE FORCE WINDS HAVE ALREADY
DEVELOPED THROUGHOUT OUR COASTAL WATERS...AND THESE WINDS WILL
INCREASE TO STORM FORCE AS STRONG LOW PRESSURE DEVELOPS OFF THE
PACIFIC NORTHWEST COAST. MODELS CONTINUE TO INDICATE SOME THREAT OF
HURRICANE FORCE GUSTS ESPECIALLY NEAR THE COAST AS LOW PRESSURE
PUSHES A STRONG COLD FRONT ONSHORE LATE TONIGHT OR EARLY TUE.
LOCALIZED GUSTS NEAR THE COASTAL HEADLANDS COULD REACH 70-80 KT
DURING THIS PERIOD. BELIEVE THE GUSTS WILL BE TOO LOCALIZED TO
WARRANT A HURRICANE FORCE WIND WARNING...BUT MARINERS SHOULD BE
ADVISED THAT WINDS OF THIS STRENGTH ARE A POSSIBILITY TONIGHT. AFTER
THE FRONT MOVES ONSHORE WINDS WILL DECREASE DRAMATICALLY TUE
MORNING...HOWEVER AN EXCEPTION TO THIS MAY BE OUR NORTHERN OUTER
WATERS WHERE WINDS ON THE BACK SIDE OF THE LOW PRESSURE CENTER MAY
ONCE AGAIN APPROACH STORM FORCE TUE MORNING. WILL HAVE TO KEEP AN
EYE ON THIS AND POSSIBLY EXTEND THE STORM WARNING FOR THIS ZONE. ALL
THESE WINDS WILL NO DOUBT BUILD SHORT PERIOD SEAS IN EXCESS OF 20 FT
IN OUR COASTAL WATERS...POSSIBLY AS HIGH AS 24-27 FT DURING THE PEAK
OF THE STORM LATE TONIGHT AND EARLY TUE.

MODELS CONTINUE TO SUGGEST WE WILL BE IN A PROLONGED VERY ACTIVE
WEATHER PATTERN...WITH ANOTHER POTENTIAL STORM FORCE EVENT SOMETIME
BETWEEN WED-THU AND ANOTHER POSSIBLE THU-FRI. BOTTOM LINE IS THAT
WITH OCCASIONAL GALE TO STORM FORCE WINDS AND LARGE...VERY STEEP
SEAS...IT WILL BE VERY DANGEROUS TO VENTURE OUT INTO THE PACIFIC
NORTHWEST COASTAL WATERS FOR THE REST OF THIS WEEK.  WEAGLE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...STORM WARNING ALL WATERS THROUGH EARLY TUE MORNING.
	SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TONIGHT.
	COASTAL FLOOD ADVISORY FOR MINOR TIDAL OVERFLOW FOR SOUTH
	  WASHINGTON COAST LATE THIS MORNING THROUGH MIDDAY TUE.
	HIGH SURF ADVISORY THIS AFTERNOON THROUGH TUE MORNING
	  NORTH AND CENTRAL OREGON COAST AND SOUTH WASHINGTON COAST.
	HIGH WIND WARNING FOR THE S WA COAST AND N AND CENTRAL
	  OREGON COAST TODAY THROUGH TUE MORNING.
	HIGH WIND WATCH FOR THE WILLAPA HILLS AND NORTH OREGON
	  COAST RANGE TONIGHT THROUGH EARLY TUE MORNING.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 15, 5:32 AM PST, 22 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
532 AM PST SUN NOV 15 2009

ORZ001-002-WAZ021-161400-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
532 AM PST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT BEGINNING LATE THIS EVENING FOR
THE SOUTH WASHINGTON AND NORTH OREGON COAST. GUSTS TO 65 MPH ARE
POSSIBLE...MAINLY NEAR BEACHES AND HEADLANDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WATCH IS IN EFFECT MONDAY THROUGH EARLY TUESDAY.
GUSTS TO 65 MPH ARE POSSIBLE...WITH GUSTS UP TO 75 MPH POSSIBLE
MONDAY AFTERNOON AND EVENING...MAINLY NEAR BEACHES AND HEADLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND ARE ENCOURAGED TONIGHT.

ORZ011-013-WAZ019-161400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
532 AM PST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FRONTAL SYSTEMS WILL BRING SNOW AT TIMES TO THE CASCADES DURING
THE WEEK...WITH THE POTENTIAL FOR WINTER WEATHER ADVISORY AMOUNTS
LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ003>010-012-014-WAZ020-022-023-039-040-161400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
532 AM PST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ250-255-270-275-161400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
532 AM PST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STORM WATCH IS IN EFFECT BEGINNING THIS EVENING. WIND GUSTS OF
50 TO 55 KT ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM WATCH CONTINUES MONDAY THROUGH MONDAY NIGHT. WIND GUSTS
OF 55 TO 60 KT ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

7 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
November 16, 3:35 AM PST to 9:35 PM PST
Where
Northern Oregon Coast forecast zone
Measured
67 kt (77 mph) measured gust
Property damage
$8,000
Reported by
Official NWS Observations

Strong winds were reported in Garibaldi. Strong winds were also reported at many other stations, including: Warrenton with a peak wind gust of 50 kt; Astoria with a peak wind gust of 68 kt on the Megler Bridge; Clatsop Spit with a gust to 73 kt. Roof damage to the Seaside City Hall was reported, as well as power outages throughout the city. Trees were reported down along portions of US Hwy. 101 in Cannon Beach.

High Wind, Central Oregon Coast

When
November 16, 11:39 AM PST to 11:22 PM PST
Where
Central Oregon Coast forecast zone
Measured
69 kt (79 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways

Strong wind gusts were reported on Hwy 101 in Tillamook on the Yaquina Bay Bridge. Strong winds were also reported in other areas along the coast, including: a peak wind gust of 59 kt in Lincoln City; sustained winds of 48 kt with a wind gust to 85 kt by a spotter in downtown Newport, where siding damage was also reported; wind gust to 83 kt by a spotter in Waldport, where a satellite dish was reportedly ripped off a fence.

High Wind, Coast Range of Nw Oregon

When
November 16, 6:15 PM PST to November 17, 1:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
Mesonet

Strong winds were reported at Mt. Hebo, with more frequent gusts reaching 56 kt. Additionally, NWS WSR-88D Doppler radar reported winds between 60 and 70 kt at radar level. Timing was estimated when winds reached the surface based on elevated reports and radar.

High Wind, Central Coast Range of W Oregon

When
November 16, 6:30 PM PST to November 17, 1:00 AM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Official NWS Observations

Strong winds were estimated based on velocity returns by the NWS WSR-88D Doppler radar. Timing was estimated when winds reached the surface.

High Wind, Southern Willamette Valley

When
November 16, 11:20 PM PST to November 17, 1:30 AM PST
Where
Southern Willamette Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media

Strong winds are estimated based on reports of power outages throughout Eugene due to downed trees and tree branches and affecting 3100 customers.

High Wind, Greater Portland Metro Area

When
November 16, 11:25 PM PST to November 17, 7:25 AM PST
Where
Greater Portland Metro Area forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media

Strong winds were estimated based on reports of damage to a downtown Portland residential home due to downed trees. Additionally, gusts of 43 - 48 kt were reported at the Portland home of a local television meteorologist. Power outages were reported across Clackamas county, with 1700 homes affected.

High Wind, Lower Columbia

When
November 16, 11:30 PM PST to November 17, 2:00 AM PST
Where
Lower Columbia forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media

Strong winds were estimated based reports of power outages in communities along the Columbia River in northwest Oregon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203551, 203552, 203556, 203559, 203562, 203561, 203560.